Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Aberdeen, SD

June 12, 2001Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2001, 7:33 PM CDT for Hand County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 7:33 PM CDT (00:33 UTC)
Expired
Jun 12, 2001, 8:00 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:55 PM CDTHail 1Vayland, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 130034
SVRABR

SDC059-130100-
/NEW.KABR.SV.W.0081.130033-130100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF BURDETTE...OR ABOUT 12 MILES
  NORTHEAST OF MILLER...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURDETTE AROUND 745 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$1

LAT...LON 4458 9894 4449 9872 4464 9870 4489 9870
          4490 9892

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT TUE JUN 12 2001

THE MODELS ARE IN FAIR AGREEMENT INITIALLY BUT THESE DIFFERENCES
GROWS AS TIME MOVES OUT TO 48HRS. THE ETA AND AVN SEEM TO AGREE
THE BEST THROUGH THE TWO DAY FORECAST PERIOD WITH THE NGM BEING
MUCH MORE IN DISAGREEMENT WITH THE REST OF THE MODELS BY 48HRS.
HAVE DECIDED TO USE A COMBINATIONS OF THE ETA AND AVN BUT LEAN
MORE TOWARD THE ETA. THERE ARE A FEW CONCERNS WITH THIS FCST.
ONE IS THE POSITIONING AND TIMING OF FRONT AND OTHER BOUNDARIES.
THE NEW ETA SEEM TO BE A LITTLE SLOWER THAN THE PREVIOUS MODEL.
THIS PUTS THE MOISTURE AND LIFT LATER TONIGHT AND EARLY TOMORROW.
BUT THE BETTER NUMBERS OR CONVECTION IS WEDNESDAY AFTERNOON.
ANOTHER CONCERN IS JUST WHEN WILL THE SEVERE CONVECTION START THIS
EVENING. CONVECTION IS ALL AROUND US AT THIS TIME. STILL HAVE A
GOOD CAP OVER US BUT IT IS WEAKENING. AND FINELY HOW MUCH RAIN WITH
THEY GENERATE. THE AMS IS QUITE MOIST AND FLASH FLOOD GUIDANCE HAS
SOME LOW READING. BUT STILL WILL HOLD OFF ON A FLASH FLOOD WATCH.
NOW FOR DAY TWO...THE UPPER LOW THAT IS DIGGING SOUTH OVER WESTERN
U.S. WILL SLIDE EAST OVER THE STATE BY THURSDAY. THE PRECIP SHOULD
BE MORE IN THE FORM OF RAIN TO SHOWERS THAN THUNDERSTORMS AS THE AMS
WILL BE A LITTLE MORE STABLE BEHIND THE FRONT. NGM/AVN GUIDANCE
TEMPS SEEM TO CLOSE BUT WILL TAKE A BLEND OF THE TWO FOR THE FCST.
.EXTENDED FORECAST DISCUSSION...
MODELS ARE IN FAIR AGREEMENT THIS PERIOD.  HOWEVER THEY AGREE ON THE
DEVELOPMENT OF ZONAL FLOW OVER THIS AREA IN THE NEAR TERM WHICH WILL
HAVE EMBEDDED WAVES IN THE FLOW MAKING TIMING VERY TRICKY AT BEST.
TOWARD THE END OF THE PERIOD THE MID CONTINENT RIDGE STARTS TO
REBUILD RETURNING AN UPPER FLOW FROM THE SOUTHWEST WHICH WILL HELP
TO USHER IN WARMER TEMPERATURES.  FIRST UPPER WAVE WITH ASSOCIATED
SURFACE LOW AND FRONTAL BOUNDARY MOVES THROUGH THE AREA FRIDAY AS IT
MOVES EAST A WEAK BAROCLINIC BOUNDARY PERSISTS THROUGH TUESDAY AND
FINALLY PUSHES THROUGH AHEAD OF H5 CLOSED LOW MOVING THROUGH
SOUTHERN CANADA.  WILL START WITH CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AND AGAIN FROM AROUND SUNDAY INTO TUESDAY.  MOS
TEMPERATURES LOOK REASONABLE AND WILL GO CLOSE TO THEM.

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:58 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 12:48 AM CDTSevere Thunderstorm WarningABRLyman42 min
Jun 13, 1:31 AM CDTSevere Thunderstorm WarningABRBuffalo44 min
Jun 13, 2:17 AM CDTSevere Thunderstorm WarningABRBuffalo28 min
Jun 13, 3:15 AM CDTFlash Flood WarningABRClark, Deuel, Hamlin6 hr
Jun 13, 4:09 PM CDTSevere Thunderstorm WarningABRDeuel36 min
Jun 13, 4:32 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningABRDeuel, Grant47 min
Jun 13, 5:07 PM CDTTornado WarningABRCodington, Hamlin38 min
Jun 13, 5:15 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jun 13, 5:30 PM CDTSevere Thunderstorm WarningABRGrant30 min
Jun 13, 5:41 PM CDTTornado WarningABRCodington34 min
Jun 13, 5:49 PM CDTSevere Thunderstorm WarningABRDay56 min
Jun 13, 6:17 PM CDTTornado WarningABRDay28 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningABRGrant41 min
Jun 13, 6:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall41 min
Jun 13, 6:46 PM CDTSevere Thunderstorm WarningABRDay14 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.